Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 47, NWS Brownsville, TX

August 31, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 31, 2004, 3:57 PM CDT for Hidalgo County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 3:57 PM CDT (20:57 UTC)
Expired
Aug 31, 2004, 5:00 PM CDT
In force
63 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 72 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1532 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 312100
FFWBRO
TXC215-312200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
357 PM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 500 PM CDT

* AT 353 PM CDT... THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
WARNED AREA. DOPPLER RADAR ESTIMATED 4 INCHES OVER WESLACO AND 
DONNA. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...WESLACO...SAN JUAN...PHARR...MISSION...MERCEDES...
  MCALLEN...EDINBURG...EDCOUCH...DONNA...ALAMO...PROGRESO AND ELSA.

* STREET FLOODING HAS ALREADY OCCURRED OVER PARTS OF WESLACO AND     
  DONNA.  THE SHOWERS AND THUNDERSTORMS HAVE DECREASED IN            
 INTENSITY...ALTHOUGH IT WILL TAKE TIME FOR THE WATERS TO RECEDE.   

LAT...LON 2609 9789 2643 9794 2647 9830 2619 9833
      2608 9813 2608 9800

$$
1 follow-up statement
000 
WGUS74 KBRO 312153
FFSBRO
TXC215-312212-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
452 PM CDT TUE AUG 31 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
HIDALGO COUNTY HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2643 9794 2609 9789 2608 9814 2619 9833
      2647 9830

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:00 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT TUE AUG 31 2004

.SHORT TERM...500MB RUC HEIGHT ANALYSIS INDICATED TEXAS BETWEEN THE
RIDGE OVER THE SOUTHWEST UNITED STATES AND THE RIDGE OVER THE GULF
OF MEXICO EXTENDING INTO THE WESTERN NORTH ATLANTIC THIS AFTERNOON.
WATER VAPOR IMAGES INDICATE A WEAK 500MB LOW ACROSS WEST TX WITH
PLUME OF MOISTURE ACROSS MEXICO INTO DEEP SOUTH TX. THIS PATTERN
APPEARS TO HOLD WEDNESDAY WITH THE 12Z ETA80 PROGGING CONVECTION
OVER WEST AND SOUTHWEST TX. BELIEVE ANOTHER SEABREEZE CONVECTIVE
EVENT LIKELY WED AFTERNOON. ONGOING SEABREEZE FRONT THIS AFTERNOON
TO CONTINUE TO MOVE WESTWARD AND WILL KEEP RAIN CHANCES HIGHER OVER
THE WESTERN CWA. BROAD SHORTWAVE TROUGH PROGGED TO DEVELOP ACROSS TX
THURSDAY. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY
AND SLIGHT CHANCE THURSDAY FOR AFTERNOON SEABREEZE CONVECTION
MAINLY.
&&

.LONG TERM...12Z GFS80 MODEL RUN CONTINUES TO PROG A BROAD 500MB
SHORTWAVE TROUGH ACROSS TX FRIDAY INTO SATURDAY AS A WEAK COLD FRONT
DEVELOPS OVER THE SOUTHERN PLAINS. THIS BOUNDARY IS EXPECTED TO MOVE
INTO CENTRAL TX SUNDAY MORNING AS HURRICANE FRANCES APPROACHES THE
SOUTHEAST U.S. COASTLINE. WILL KEEP ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND WITH MOISTURE POOLING AHEAD OF THE
FRONT SUNDAY. BASED ON THE 00Z GFS180 RUN THE FRONT IS EXPECTED TO
SAG INTO SOUTH TX MONDAY MORNING WITH HIGH PRESSURE OVER THE CENTRAL
U.S. BUILDING EASTWARD TUESDAY. RAIN CHANCES SHOULD DIMINISH EARLY
MONDAY AS HIGH PRESSURE BUILDS INTO SOUTH TX AND DRIER AIR ADVECTS
SOUTHWARD INTO DEEP SOUTH TX.
&&

.MARINE...AT 1PM BUOY020 REPORTED A NORTHEAST WIND AT 10 TO 15 KNOTS
WITH 1 FOOT SEAS.  THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS
OVER THE GULF WATERS THIS AFTERNOON AND SHOULD CONTINUE THROUGH THE
TONIGHT.  ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE INTO THE
LATTER HALF OF THE WEEK WITH THE HIGHEST CHANCES DURING THE
OVERNIGHT HOURS. WITH THE WEAK WINDS ACROSS ALL OF THE GULF...SEAS
WILL REMAIN 2 FEET OR LESS THROUGH THE END OF THE WEEK.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.
WINDS WILL BE LIGHT FOR THE NEXT 24 HOURS.  SOME SCATTERED SHOWERS
OR THUNDERSTORMS COULD CAUSE TEMPO IFR CONDITIONS DURING THE DAYTIME
HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL     76 90 76 90 76/ 20 20 10 20 20
BROWNSVILLE             75 92 75 92 75/ 20 20 10 20 20
HARLINGEN               74 92 74 92 74/ 20 20 10 20 20
MCALLEN                 74 93 74 93 74/ 20 30 10 20 30
RIO GRANDE CITY         73 94 73 94 73/ 20 30 10 20 30
SOUTH PADRE ISLAND      76 88 76 88 76/ 20 20 10 20 20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...61
AVIATION/MARINE...65
MESO...ABBOTT

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Aug 31, 6:00 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT TUE AUG 31 2004

TXZ248>257-011100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED AGAIN TODAY. THESE WILL DEVELOP AS THE SEABREEZE MOVES
INLAND AND COMBINES WITH OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.